Galinsky Breaks Down Venetoclax Symptom Management in AML

Ilene Galinsky, BSN, MSN, ANP-C, underscores effective symptom management strategies when prescribing venetoclax to patients with acute myeloid leukemia.

Similar to chemotherapy, myelosuppression and gastrointestinal (GI) toxicities are common in patients with acute myeloid leukemia (AML) receiving venetoclax (Venclexta), explains Ilene Galinsky, BSN, MSN, ANP-C.

Galinsky recently presented on the topic of practical treatment considerations with BCL2 inhibitors at the 47th Annual Oncology Nursing Society Congress. In an interview with Oncology Nursing News®, she discusses different management strategies for patients who experience adverse events with the therapy.

Patients who experience myelosuppression may become transfusion dependent, according to Galsinky. Therefore, it is advisable to bring patients in twice weekly for lab assessments, and potentially transfusions, during their first month of treatment with venetoclax.

Neutropenia is also a risk factor for patients receiving the BCL2 inhibitor, and it can significantly increase their risk of infection. Some providers may prescribe prophylactic antibiotic therapy if their patients develop neutropenia.

“In my institute, we do not do that,” Galinksy says. “It is not wrong to do that, but if you do, you have to be mindful that you [will] have to decrease the dose of venetoclax.”


Finally, grade 1/2 GI toxicities are common in this treatment population. Antiemetics or antidiarrheals may be effective symptom reduction strategies; however, some patients may also benefit from taking medication at different times of day.

“It is recommended to take [venetoclax] in the morning, but, in my experience, some [individuals] have found that they have less GI toxicities when they take it later in the day,” she says. “If they are not on a clinical trial, I let patients [experiment to find] what works best for them.”